Date published: 
16 March 2021
Type: 
News
Intended audience: 
General public
ATAGI statement news item

AstraZeneca clinical update

ATAGI notes the suspension of the AstraZeneca vaccine program in several European countries due to reports of a potential link with thrombotic (clotting) events. Based on evidence to date, ATAGI do not see any reason to pause use of the AstraZeneca vaccine in Australia.

Thrombotic events occur commonly in the absence of vaccination. It is noted that the rates of thrombotic events are not higher in vaccine recipients than the expected background rate. The Medicines and Healthcare products Regulatory Agency (MHRA) have stated that no signals have been identified in the UK where more than 11 million doses have been administered to date.

The Therapeutic Goods Administration (TGA) is closely monitoring the situation and has been in communication with regulators including the European Medicines Agency (EMA) and the MHRA. Further clinical details of the cases are being reviewed by the EMA with further information expected this week.

No cases of coagulation disorders have been identified following COVID vaccination in Australia. Clotting disorders are designated as 'adverse events of special interest' that are closely monitored.

ATAGI encourages healthcare providers and the public to report any unexpected or serious adverse events, including thrombotic disorders, occurring following any COVID-19 vaccines.